Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Feeling fatigued and sleepy after exercise.
avatar
An_250105 posted:
I have been exercising on a regular basis for several years. Lately it seems exercise is working against me.
I used to be kinda hyper and able to accomplish lots during a day, but lately after I exercise I am just washed out. Fatigue sets in and its all I can do to stay wake. I am exhausted mentally and physically. Things that were once a breeze to do now take so much mental and physical effort. This condition continues for hours. I have tried to give in to the feelings and try to go back to sleep but cannot, Im wide awake.
Its usually not until the late afternoon I regain my normal momentum.
On days when I dont exercise I am at my normal self.
I know exercise is good for me and I really enjoy working out with my friends but seems my body is having some problems. Any suggestions as to what my be causing this?



About me. I am in pretty fit condition, get plenty of sleep and Im not under a lot of "bad" stress. I usually workout 1 hour in morning doing Zumba type exercises. I am 50 years old and taking hormones for menopause, no other meds. I usually eat a little something before exercise then breakfast afterwards.
Reply
 
avatar
Rich Weil, MEd, CDE responded:
I've heard stories like this before and not always sure what the answer is. Fatigue is complicated and many factors can cause it (e.g., medical such as thyroid, anemia, etc. etc., interactions with medications, diet, stress, lack of sleep, etc.). The fact that you are in menopause could be a clue. Specifically with exercise it can be due to changes in blood sugar, either it goes up or it goes down, and that can persist for hours after a workout. Snacks before exercise can help if it's going down (such as an energy bar - something with protein and carbs for sure, and a little fat), although you say you already are snacking.

You should be evaluated by your doctor. Being consistently washed out and exhausted mentally and physically for hours after exercise isn't supposed to happen. It started recently so something has changed. Give your doctor a crack at it.

Let me know when you find out what's going on. Like I said, this story isn't that unusual, so it may help others to know what you discover. Good luck. Rich
 
avatar
okeeweemee replied to Rich Weil, MEd, CDE's response:
Thanks for your reply. I will check with MD and keep you posted.
 
avatar
Rich Weil, MEd, CDE replied to okeeweemee's response:
You're welcome. I look forward to hearing back from you. Rich


Featuring Experts

Rich is an exercise physiologist and certified diabetes educator. He is director of the New York Obesity Research Center Weight Loss Program at St. Lu...More

Helpful Tips

Interval TrainingExpert
Hello Everyone, I mentioned in my Losing Belly Fat post that aerobic exercise will help, and if you want to increase your fitness quickly ... More
Was this Helpful?
37 of 51 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.